Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 173, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 6, 2003, 4:11 AM CDT for Cass County, Iowa. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 4:11 AM CDT (09:11 UTC)
- Expired
- Jul 6, 2003, 4:45 AM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Cass County, IA
The radar
The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 11:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2840 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1471 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
046 WUUS53 KDMX 060911 SVRDMX IAC029-060945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 411 AM CDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN SOUTHWEST IOWA * UNTIL 445 AM CDT * AT 409 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF MARNE...OR ABOUT 36 MILES NORTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MARNE AROUND 420 AM... NEAR ATLANTIC MUNICIPAL AIRPORT AROUND 425 AM AND NEAR WIOTA AROUND 440 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4151 9517 4134 9517 4135 9482 4149 9483 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:59 AM CDT, 12 minutes earlier.
Area forecast discussion, Jul 6, 3:59 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 359 AM CDT SUN JUL 6 2003 MAIN FORECAST FOCUS WILL BE SVR/FF POTENTIAL AND COVERAGE TODAY INTO TUESDAY. ANOTHER ACTIVE NIGHT WITH YET ANOTHER MCS WHICH PRODUCED WIND DAMAGE ACRS WEST CENTRAL COUNTIES. ISOLD SVR POSBL FOR NEXT COUPLE HOURS SW PTNS...BUT LEADING EDGE IN CENTRAL IOWA IS DIMINISHING RAPIDLY IN INTENSITY AS IT MOVES INTO A MUCH LESS UNSTABLE AIRMASS. WL CONTINUE POPS THUR MID MORNING WITH SCATTERED WEST AND CATEGORICAL EAST. ONLY SMALL CHANGES TO GOING FCST...AS ACTIVE PATTERN CONTINUES WITH POPS IN EVERY PERIOD THRU TUES NT. POTENTIAL MCS TONIGHT OVER THE NORTH...WITH MORE SVR PSBL MONDAY AFT/NT...AND ANOTHER CHC TUES. ACCUMULATIONS OF RAIN WILL INCREASE RIVER AND FLASH FLOODING POTENTIAL. WITH VARIOUS BOUNDARIES AND ASSOCIATED UNCERTAINTY IN FOCUS FOR CONVECTION...TENDED TO BROAD BRUSH PRECIP AREAS AND POPS ON MONDAY AND TUESDAY. IN THE EXTENDED PERIOD (WED-SAT): THE ONLY CHANGE IS TO ADD POPS DURING THE DAY WEDNESDAY AS LATEST GFS BRINGS ANOTHER SW THROUGH REGION. DRY FORECAST CONTINUES WEDNESDAY NIGHT WITH A GRADUAL WARMING TREND. .DSM...NONE KINNEY
Hazardous weather outlook, Jul 5, 10:45 PM CDT, 5 hours 26 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1045 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT AN AREA OF THUNDERSTORMS OVER NEBRASKA WILL ADVANCE EAST INTO IOWA OVERNIGHT. IN ADDITION...THERE IS THE POSSIBILITY OF STRONG THUNDERSTORM DEVELOPMENT OVER SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA LATER TONIGHT. THESE TWO AREAS WILL LIKELY MOVE INTO IOWA DURING THE PREDAWN HOURS. THE THREAT OF THUNDERSTORMS WILL INCREASE OVER THE WESTERN PART OF THE DES MOINES WARNING AREA AROUND 300 AM OR SO...THEN SPREAD EAST INTO THE MORNING HOURS. THE MAIN THREAT FROM THESE STORMS IS FOR DAMAGING WINDS AND HAIL. ISOLATED LOCATIONS COULD RECEIVE ONE TO TWO INCHES OF RAINFALL...BUT HEAVY RAINFALL WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FRONT STRETCHED ACROSS SOUTHERN IOWA WILL PROVIDE THE FOCUS FOR RENEWED SHOWER AND THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. A FEW SUPERCELL THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A CHANCE FOR ANOTHER THUNDERSTORM COMPLEX TO MOVE ACROSS CENTRAL IOWA MONDAY NIGHT...WITH THE THREAT OF MORE LOCALLY HEAVY RAIN AND DAMAGING WINDS. CENTRAL IOWA WILL REMAIN UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON...MAINLY ACROSS AREAS SOUTH OF HIGHWAY 30. THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA AGAIN ON WEDNESDAY. LITTLE OR NO PRECIPITATION IS EXPECTED THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT NORTH OF HIGHWAY 20...AND POSSIBLE SOUTH OF HIGHWAY 20. ACTIVATION IS POSSIBLE AGAIN MONDAY AFTERNOON AND NIGHT OVER ALL OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Local storm report, Jul 5, 11:50 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1251 AM 10 NE AMES IA WIND DAMAGE
07/05/03 STORY 6 TO 7 INCH TREES DOWN.
BFLocal storm report, Jul 5, 11:53 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM AMES IA WIND DAMAGE
07/05/03 STORY NORTH SIDE OF IOWA ST
CAMPUS. 12 INCH TREE DOWN.
REPORTED BY AMATEUR RADIO.
BFLocal storm report, Jul 6, 1:44 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0144 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 AM 4 NNW DUNLAP IA 65 MPH TSTORM WIND
07/06/03 CRAWFORD REPORTED BY TRAINED
SPOTTER.
BFLocal storm report, Jul 6, 2:17 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0217 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM ATLANTIC IA WIND DAMAGE
07/06/03 CASS TREES DOWN. REPORTED BY
LAW ENFORCEMENT.
BFLocal storm report, Jul 6, 2:49 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0249 AM CDT SUN JUL 06 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM AUDUBON IA 60 MPH TSTORM WIND
07/06/03 AUDUBON TREE LIMBS DOWN. REPORTED
BY AMATEUR RADIO OPERATOR.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:27 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 63 min |
| Jul 5, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 36 min |
| Jul 5, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 41 min |
| Jul 6, 12:09 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 66 min |
| Jul 6, 12:56 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jul 6, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 50 min |
| Jul 6, 2:13 AM CDT | Severe Thunderstorm Warning | DMX | Hardin | 47 min |
| Jul 6, 7:20 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 40 min |
| Jul 6, 7:50 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.